New York, 2007

Damaging Wind in New York, August 25, 2007

August 25, 2007 · NWS BUF · 1 event in 1 county or zone

An isolated thunderstorm developed in a southwest flow of very warm, humid air across the region. The thunderstorm produced damaging winds, estimated at 60 mph, which downed trees and limbs in Cleveland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An isolated thunderstorm developed in a southwest flow of very warm, humid air across the region. The thunderstorm produced damaging winds, estimated at 60 mph, which downed trees and limbs in Cleveland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 25, 1:18 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 25, 1:18 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
218 PM EDT SAT AUG 25 2007

.SYNOPSIS...
A SOUTHWESTERLY FLOW OF VERY WARM AND HUMID AIR WILL CONTINUE ACROSS
THE AREA INTO THIS AFTERNOON...BEFORE A STRONG COLD FRONT CROSSES
THE WITH A GOOD THREAT OF SHOWERS AND GUSTY THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING. HIGH PRESSURE FOLLOWING THE FRONT WILL THEN
GRADUALLY BUILD SOUTHEAST AND PROVIDE SUNNY AND PLEASANT WEATHER TO
THE AREA SUNDAY AND MONDAY...WITH SOMEWHAT WARMER CONDITIONS
RETURNING FOR TUESDAY AND WEDNESDAY. THE NEXT FRONT AND SHOWER
THREAT IS EXPECTED TO HOLD OFF UNTIL LATER WEDNESDAY OR WEDNESDAY
NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...

...UPDATED FOR SEVERE TSTORM WATCH FOR EASTERN AND SOUTHERN ZONES...

CU BUILDING RAPIDLY ALONG EDGE OF LAKE BREEZE BOUNDARY ACROSS SRN
TIER AND FINGER LAKES AND CELLS STARTING TO POP..ESPECIALLY OVER
CNTRL NY CLOSER TO WIND MAX. WATCH ISSUED FOR AREAS SOUTH AND EAST
OF A JAMESTOWN TO DANSVILLE TO FULTON TO LOWVILLE LINE TILL 9 PM.

FURTHER WEST AND NORTH...FLOW HAS TURNED MORE WESTERLY...ADVECTING
PLENTY OF MID AND LOW CLOUD IN FROM ONTARIO SO SEVERE THREAT MUCH
LOWER. IN FACT...IT MAY BE TOUGH TO SQUEEZE OUT EVEN ANY THUNDER
FROM ROC TO BUF. FRONT STILL BACK NEAR DETROIT SO WE WILL GET SOME
SHOWERS AND ISOLD TSTORMS INTO THE EVENING SO MADE A QUICK UPDATE
TO ALL ZONES WITH ANOTHER ONE TO COME BY 20Z.

THE FRONT LOOKS TO PASS THROUGH THE REGION EARLY THIS EVENING...
AFTER POSSIBLY BEING HELD UP A BIT BY THE SOUTHWESTERLY FLOW OFF
OF LAKE ERIE. WILL HOLD LIKELY POPS IN THE FORECAST THROUGH ABOUT
01Z...THEN QUICKLY DROP THINGS OFF TO CHANCE...AND EVENTUALLY
NOTHING BY LATE TONIGHT AS HIGH PRESSURE AND DRIER AIR BEGINS TO
FILTER IN BEHIND THE DEPARTING FRONT. THERE MAY BE ENOUGH DRYING
TO RESULT IN SOME PARTIAL CLEARING ACROSS THE WEST
OVERNIGHT...WHICH COULD RESULT IN SOME PATCHY FOG FORMATION IF IT
ARRIVES SOON ENOUGH...GIVEN TDS STILL HANGING IN THE LOWER 60S.
WONT PUT A MENTION OF FOG IN THE FORECAST IN NOW GIVEN THE
UNCERTAINTY...DAY SHIFT CAN TAKE ANOTHER LOOK AT THIS LATER.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
IN COMPARISON TO THE LAST FEW DAYS...THIS PERIOD LOOKS TO BE QUIET
AND PLEASANT AS SPRAWLING CANADIAN HIGH PRESSURE AND DRIER AIR
DRIFTS FROM THE CENTRAL GREAT LAKES EAST TO THE NEW ENGLAND STATES.
IN CONJUNCTION WITH PARTLY TO MOSTLY SUNNY SKIES...850 MB TEMPS OF
+10 TO +12C WILL SUPPORT COMFORTABLE AFTERNOON HIGHS IN THE UPPER
70S ON SUNDAY...THEN NEARLY FULL SUN AND WARMER 850 MB READINGS OF
+12 TO +13C WILL RESULT IN HIGHS REACHING THE UPPER 70S TO LOWER
80S ON MONDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A LARGE SUBTROPICAL RIDGE WILL CONTINUE TO DOMINATE THE SOUTHERN
HALF OF THE CONUS THROUGH THE LONG TERM PERIOD...WITH THE RIDGE
CENTER TENDING TO RETROGRADE INTO THE DESERT SOUTHWEST BY NEXT
WEEKEND. FARTHER NORTH A BELT OF ZONAL WESTERLIES WILL REMAIN
ACROSS SOUTHERN CANADA WITH OCCASIONAL AMPLIFICATIONS INTO THE
NORTHERN CONUS. PATTERN WILL BEGIN TO AMPLIFY SOMEWHAT ACROSS
CANADA BY THE END OF THE PERIOD WHICH WILL ALLOW A MORE
SUBSTANTIAL TROUGH TO DIG INTO THE GREAT LAKES AND NEW ENGLAND BY
THE END OF NEXT WEEK AND NEXT WEEKEND.

LOOKING AT THE DETAILS...SURFACE HIGH PRESSURE WILL BE RETREATING
OFF THE NEW ENGLAND COAST AT THE START OF THE PERIOD TUESDAY NIGHT.
NEXT SYSTEM OF CONCERN CAN BE SEEN ON WATER VAPOR IMAGERY THIS
AFTERNOON PUSHING THROUGH THE CANADIAN ROCKIES. MEDIUM RANGE
GUIDANCE AND ENSEMBLES IN REASONABLE AGREEMENT AGAIN TODAY...AND
ALLOW THIS FEATURE TO INTERACT WITH THE PERSISTENT VORTEX NEAR
HUDSON BAY...AND THEN DIG SOUTHEAST INTO THE GREAT LAKES AND NEW
ENGLAND LATER IN THE WEEK. 06Z GFS HAS TRENDED FASTER WITH THE
ASSOCIATED FRONTAL PASSAGE. THIS FASTER SOLUTION HAS LITTLE SUPPORT
IN THE ECMWF/GEM OR THE 00Z GEFS ENSEMBLE MEMBERS...MOST OF WHICH
STILL SUPPORT A FROPA ON WEDNESDAY. HAVE DISCOUNTED THE 06Z GFS AND
CONTINUED WITH SAME THINKING OF A WED FROPA. SEVERAL ENSEMBLE
MEMBERS STILL SUGGESTING A WEAK FRONTAL WAVE MAY SLOW THE FRONTAL
PROGRESSION AND ALLOW PRECIP CHANCES TO LINGER INTO THURSDAY.
FOLLOWING THE FRONTAL PASSAGE...MOST OPERATIONAL GUIDANCE SUGGESTING
A SEASONABLY COOL CANADIAN HIGH WILL BUILD OVER THE GREAT LAKES AND
NEW ENGLAND FOR DAY 7 FRIDAY INTO THE FOLLOWING WEEKEND. THE DEEPER
CANADIAN GEM SOLUTION WITH ITS CLOSED LOW OVER THE EASTERN GREAT
LAKES WILL BE DISCOUNTED AS IT IS AN OUTLIER AMONGST THE ENSEMBLE
MEAN.

HAVE GONE WITH CHANCE POPS FOR THE WED THROUGH THU PERIOD...
OTHERWISE A DRY FORECAST ON EITHER SIDE OF THAT WINDOW. TEMPS WILL
START AT OR A LITTLE ABOVE NORMAL FOR WED WITH A BRIEF RETURN TO
MODERATE HUMIDITY...THEN COOL TO BELOW NORMAL BY THE END OF THE WEEK
AS MODERATE CAA DEVELOPS WITHIN SHARPENING TROUGH.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ALONG AN INSTABILITY
AXIS THAT LIES ACROSS THE GENESEE VALLEY INTO THE SOUTHERN TIER. DUE
TO EXTENSIVE CLOUD COVER EXPECT THIS ACTIVITY TO STAY MAINLY SOUTH
AND EAST OF A JHW TO KROC LINE THROUGH 04Z.

A STRONG COLD FRONT COULD BRING MORE ORGANIZED CONVECTION WESTERN
SECTIONS LATE EVENING. SOME OF THESE STORMS MAY ORGANIZE INTO LINES
WITH STRONG WINDS AND TOPS TO 40K FEET REQUIRING AIRCRAFT REROUTING.
WITH LINGERING POST FRONTAL MOISTURE AND COLD ADVECTION EXPECT MVFR
CONDITIONS BEHIND THE FRONT TO PREVAIL THROUGH MID MORNING SUNDAY
WITH IFR CONDITIONS JHW AREA.

VFR WILL THEN PREVAIL FROM SUNDAY THROUGH WEDNESDAY...EXCEPT FOR
SOME VALLEY FOG IN THE SOUTHERN TIER EACH NIGHT/EARLY MORNING.

&&

.MARINE...
SOUTHWEST FLOW WAS A LITTLE SLOW TO INCREASE THIS MORNING...BUT HAS
INCREASED RAPIDLY EARLY THIS AFTERNOON WITH GUSTS TO AROUND 25 KNOTS
AT THE EAST END OF LAKE ERIE. EXPECT GUSTY SW WINDS TO CONTINUE INTO
THE EARLY EVENING JUST AHEAD OF THE SURFACE COLD FRONT. LONG FETCH
UP THE MAJOR AXIS OF LAKE ERIE WILL ALLOW WAVES TO BUILD TO 3 TO 5
FEET FOR A FEW HOURS LATE THIS AFTERNOON. SMALL CRAFT ADVISORY WILL
CONTINUE THROUGH 01Z ON LAKE ERIE. WINDS HAVE ALSO INCREASED ALONG
THE WESTERN HALF OF LAKE ONTARIO...AIDED BY FUNNELING UP LAKE ERIE
AND THE NIAGARA PENINSULA. A SMALL CRAFT WILL ALSO BE NEEDED HERE
THROUGH 01Z.

COLD FRONT CROSSES THE EASTERN GREAT LAKES LATER THIS EVENING WITH
WINDS SHIFTING TO THE WEST THEN NORTHWEST. WINDS WILL DIMINISH
ACROSS LAKE ERIE AND WESTERN LAKE ONTARIO BY MID/LATE EVENING
FOLLOWING FROPA WITH CONDITIONS FALLING BELOW SMALL CRAFT ADVISORY
CRITERIA. LATER TONIGHT MODEST LOW LEVEL CAA BEHIND SURFACE COLD
FRONT ACROSS LAKE ONTARIO WILL ALLOW WINDS TO INCREASE INTO THE 15
TO 20 KNOT RANGE...ESPECIALLY ON THE EASTERN HALF OF THE LAKE. THE
INCREASING FETCH WILL ALLOW WAVES TO BUILD TO SMALL CRAFT ADVISORY
CRITERIA FROM SODUS BAY TO THE SAINT LAWRENCE RIVER LATE TONIGHT
THROUGH MID AFTERNOON SUNDAY.

WINDS AND WAVES WILL FALL BELOW SMALL CRAFT ADVISORY CRITERIA LATE
SUNDAY AFTERNOON...WITH GOOD SAILING CONDITIONS FOR SUNDAY UNDER
HIGH PRESSURE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR LEZ020-
         040-041.
         SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
         LOZ042.
         SMALL CRAFT ADVISORY FROM 3 AM TO 3 PM EDT SUNDAY FOR
         LOZ044-045.

&&

SYNOPSIS...JJR
NEAR TERM...SFM
SHORT TERM...JJR
LONG TERM...HITCHCOCK
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
Hazardous weather outlook, Aug 25, 4:00 AM EST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
500 AM EDT SAT AUG 25 2007

NYZ001>008-010>014-019>021-085-260900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
500 AM EDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CROSS THE AREA THIS AFTERNOON AND EVENING WITH A
GOOD THREAT OF SHOWERS AND THUNDERSTORMS. THERE IS AT LEAST A
SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE WITH
DAMAGING WIND GUSTS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-260900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
500 AM EDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CROSS THE AREA THIS AFTERNOON AND EVENING WITH A
GOOD THREAT OF SHOWERS AND THUNDERSTORMS. THERE IS AT LEAST A
SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE WITH
STRONG WIND GUSTS...AND LOCALLY HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

The radar

The Ft Drum radar (KTYX), 61 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oswego

When
August 25, 1:31 PM EST
Where
Oswego County, Cleveland
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.230, -75.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56101.